Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 50, NWS Cheyenne, WY

December 18, 2023Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Dec 18, 2023, 12:28 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Dec 18, 2023, 11:00 PM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2023, 12:28 PM MST (19:28 UTC)
In effect from
Dec 18, 2023, 11:00 PM MST
Expired
Dec 19, 2023, 8:24 AM MST
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS75 KCYS 181928
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1228 PM MST Mon Dec 18 2023

WYZ106-116-191200-
/O.NEW.KCYS.HW.W.0050.231219T0600Z-231219T1600Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
1228 PM MST Mon Dec 18 2023

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MST TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  South Laramie Range.

* WHEN...From 11 PM this evening to 9 AM MST Tuesday.

* IMPACTS...Mainly to transportation. There will be a high risk
  for blow offs or blowovers for light weight and high profile
  vehicles such as empty box semi trucks and those towing camper 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
445 
WWUS75 KCYS 190810
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
110 AM MST Tue Dec 19 2023

WYZ106-116-191600-
/O.CON.KCYS.HW.W.0050.000000T0000Z-231219T1600Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
110 AM MST Tue Dec 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected. 

* WHERE...Central Laramie Range and Southwest Platte County and 
  South Laramie Range. 

* WHEN...From 11 PM this evening to 9 AM MST Tuesday.

* IMPACTS...Mainly to transportation. There will be a high risk 
  for blow offs or blowovers for light weight and high profile 
  vehicles such as empty box semi trucks and those towing camper 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
194 
WWUS75 KCYS 191524 AAC
NPWCYS

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Cheyenne WY
824 AM MST Tue Dec 19 2023

WYZ106-116-191630-
/O.CAN.KCYS.HW.W.0050.000000T0000Z-231219T1600Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
824 AM MST Tue Dec 19 2023

...HIGH WIND WARNING IS CANCELLED...

Wind speeds are no longer expected to exceed high wind criteria
and the High Wind Warning is no longer needed. Watch for
occasional strong gusts over 40 mph through the remainder of the
morning.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 18, 10:11 AM MST, 2 hours 17 minutes earlier. Its key messages:

  • Wind gusts up to 55 MPH will be possible across the southeast Wyoming wind corridors late tonight through early Tuesday.
  • Mild and dry conditions will persist across much of southeast Wyoming and western Nebraska through mid-week.
  • Watching a potential storm system over the weekend which could impact holiday travel.
Area forecast discussion, Dec 18, 10:11 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1011 AM MST Mon Dec 18 2023

.KEY MESSAGES...

- Wind gusts up to 55 MPH will be possible across the southeast
  Wyoming wind corridors late tonight through early Tuesday.

- Mild and dry conditions will persist across much of southeast
  Wyoming and western Nebraska through mid-week.

- Watching a potential storm system over the weekend which could
  impact holiday travel.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 350 AM MST Mon Dec 18 2023

The main forecast challenge over the next 12 to 24 hours will be
the potential for warning-criteria wind gusts across the primary
southeast Wyoming wind corridors, particularly from late tonight
through mid-day Tuesday. Surface pressure falls should gradually
spread across eastern Montana & Wyoming into the western Dakotas
this morning through the afternoon, courtesy of lee cyclogenesis
ahead of a deepening trough over the western CONUS. 850-hpa CAG-
CPR gradients of 60 to 65 meters would normally favor high winds
near Arlington and Elk Mountain. However, we are not seeing much
of a response at 700 millibars (gradients only 35-40 meters) for
this event, which typically suggests a more marginal scenario w/
some difficulty achieving 60+ MPH gusts. Would prefer to see 50+
meter CAG-CPR gradients at H7, especially considering the modest
700-800 mb flow under 40 knots. Nonetheless, would expect a good
chance for 55 MPH gusts at Arlington and Elk Mountain over night
through mid Tuesday morning. Local RF guidance also favors lower
probabilities for warning-criteria gusts, though not impossible.
Further east, lee troughing should also contribute to increasing
west-east oriented MSLP gradients across the Laramie Range. ARL-
BRX MSLP gradients of 4 to 6 millibars would be in the upper 75-
99th percentiles of values associated w/ high wind events at BRX
although 800-mb flow peaking under 50 knots as well as a delayed
shift in wind direction from SW to W does lead to somewhat lower
confidence. However, RF and logistic regression guidance for BRX
both suggest low-end, but exceeding optimal probabilities for 58
MPH gusts or greater, especially after 06z Tuesday. At this time
do not plan on issuing a High Wind Warning, but it would be fair
to say that confidence is significantly higher for Bordeaux and/
or Vedauwoo as gradients appear to be more favorable & low-level
flow will be markedly stronger here than over ARL.

Otherwise, trending warmer & drier with no major weather impacts
expected for most areas. Daytime highs on Tuesday should be much
above normal given H7 temperatures of +4 to +6 deg C. The chance
for 60+ deg F highs will be heavily influenced by mountain waves
and the resulting standing lenticular cloud cover, but mid/upper
50s should be easily achievable for all areas along/east of I-25
on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 350 AM MST Mon Dec 18 2023

Wednesday marks the start of a very gradual cooling trend through
the weekend. The upper-level ridge over the majority of CONUS will
weaken as a shortwave and then stronger trough pushes ashore. This
will contribute to the cool down and the next chance for
precipitation.

Temperatures Wednesday through Friday will still be above average as
700 mb temperatures hover around 0C under the ridge. High
temperatures will mainly be in the 50s east of the Laramie Range and
40s to the west. During these few days weather will be benign. There
is a weak shortwave that will traverse the region Wednesday night.
This will increase clouds across the area which could affect high
temperatures a bit on Thursday. There is also a slight chance (15%)
for some orographic snow showers to develop over the Sierra Madre
Range in moister southwest flow. However, even chances for this have
decreased over model runs as both the GFS and ECMWF have drastically
decreased QPF amounts in the Rockies.

The next potential storm system arrives over the weekend, just in
time for Christmas. Will preface by saying this next system is still
6 to 7 days out so details are likely to change. Currently, both
models have a Pacific trough moving ashore on Saturday and trekking
eastward throughout the weekend. The trough reaches the Rockies by
Sunday with both the GFS and ECMWF developing a Colorado low in lee
of the Rockies. Models start to differ here as the ECMWF has the
surface low take a more southerly route through Oklahoma. This will
keep the heaviest precipitation southeast of the CWA. The ECMWF also
shows a much colder airmass with this system as 700 mb temperatures
approach -16C. The GFS tracks the surface low more northerly through
Nebraska, which will put heavier precipitation in much of the CWA
due to upslope flow. The GFS airmass is not nearly as cold as the
ECMWF either, with 700 mb temperatures around -6C which could lead
to a heavier, wet snow. Both models do show widespread precipitation
across the CWA. Be sure to check back for updates on this system as
it could impact holiday travel.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1005 AM MST Mon Dec 18 2023

VFR conditions expected through the forecast period for all
terminals. Main concerns over the next 24 hours include gusty to
stronger winds for both southeast Wyoming and the Nebraska
Panhandle. Increased surface gradients will aid in wind gusts up
to 40 knots possible beginning late tonight and lasting through
the day tomorrow for southeast Wyoming. For the Nebraska
Panhandle, LLWS will persist while the atmosphere remains
decoupled in the overnight hours before mixing down to the
surface shortly after sunrise.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CLH
LONG TERM...SF
AVIATION...MRD
Hazardous weather outlook, Dec 17, 8:28 PM MST, 16 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
828 PM MST Sun Dec 17 2023

NEZ002-003-019>021-054-055-095-096-WYZ102-104-105-107>109-111>115-
118-119-190330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
828 PM MST Sun Dec 17 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103-106-110-116-117-190330-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
828 PM MST Sun Dec 17 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds possible Monday night into early Tuesday for wind-
prone areas gusting 45 to 55 mph. This includes portions of
Interstate 25 near Bordeaux.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.